32 yo F school counselor with complaints of sleeping all the time, little energy feels flat and trouble finding joy. She finds herself yelling at the kids at home and no drive to do much of anything. Lack of energy. Is on topiramate 50 mg at HS bupropion xl 300 mg and fluoxetine 40 mg. No suicidal homicidal ideations Family history of depression and anxiety. CBC CMP cholesterol TSH FSH LH all normal.
Any further treatment options. She is afraid to take anxiolytics as mom was addicted and doesn’t seem anxious. Switch meds? Afraid to gain any more weight BMI 42. She has PCOS. We talked about counseling, sleep study, checking vitamin d and changing meds.
Hi. Thank you for sharing your consult. This is a challenging situation. You might use the PHQ-9 to assess depression symptoms and GAD-7 to assess anxiety symptoms. Does she use alcohol, smoke marijuana, and/or use illicit drugs? If so, how much and how often? For what reason(s)? Using substances might exacerbate her symptoms. What’s stressing her? Does she feel burned out at work? Who are her supporters? Does she talk to them regularly? Do they help to care for the kids? She might need to see a therapist, as you recommended. You might find this algorithm helpful: https://psychopharm.mobi/algo_live/ What meds has she taken before? You might decrease Prozac to 20mg daily x 1 week then discontinue. After discontinuation, you might try Sertraline (SSRI) or Effexor (SNRI). Sertraline can be started at 25mg daily x 3 days then 50mg daily x 1 week then 100mg daily. You can then increase in 50mg/day/month increments until 200mg daily, if indicated. Nausea, diarrhea, tremor and sexual dysfunction are side effects to monitor. Alternatively, you might consider Effexor XR, which is indicated for MDD, GAD, Social Anxiety Disorder, and Panic Disorder. You could start 37.5mg daily x 3 days then 75mg daily x 1 week then 150mg daily for a month. If indicated, you could increase to 225mg daily. At 150mg and below it has SSRI activity. At 225mg daily it has SNRI activity. Headache, GI upset, nausea, diarrhea, and sexual dysfunction are possible side effects. It can elevate BP slightly in the long term, so requires regular BP monitoring. For some people who need to discontinue it, a very slow taper is required to minimize or avoid a discontinuation syndrome. Moderate exercise 3-5 days weekly for 30 minutes is an effective antidepressant. It’s also important for her to structure her days with meaningful and social activities. This is Behavioral Activation, another evidence-based treatment for depression symptoms. The Depression and Bipolar Support Alliance offers free support groups to people: https://www.dbsalliance.org/ Free apps that might help: Headspace MindShift CBT Unwinding Anxiety Breathe2Relax Please feel free to contact me with additional questions!